Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 112, NWS Lake Charles, LA

October 4, 2004Calcasieu Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Oct 4, 2004, 3:33 PM CDT for Calcasieu Parish, Louisiana. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2004, 3:33 PM CDT (20:33 UTC)
Expired
Oct 4, 2004, 4:30 PM CDT
In force
57 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Calcasieu Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.6 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 748 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
748 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1242 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 042033
SVRLCH
LAC019-042130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
332 PM CDT MON OCT 4 2004

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALCASIEU PARISH IN SOUTHWEST LOUISIANA

* UNTIL 430 PM CDT

* AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTHEAST OF STARKS...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM EXPECTED TO BE NEAR...
  RURAL CENTRAL CALCASIEU PARISH AT 350 PM CDT

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3039 9369 3022 9369 3019 9345 3035 9340

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 2:44 PM CDT, 49 minutes earlier.

Area forecast discussion, Oct 4, 2:44 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
222 PM CDT MON OCT  4 2004

.DISCUSSION...
AT MID TO UPPER LEVELS...A WEAK SHORTWAVE WILL BE MOVING EAST-
SOUTHEAST ACROSS MAINLY THE NORTHERN SECTIONS OF THE AREA THROUGH
EVENING. TROUGH AXIS SHOULD REACH SOUTHEAST LOUISIANA AND SOUTHERN
MISSISSIPPI BY MIDNIGHT TONIGHT. RIDGING IS EXPECTED TO DEVELOP OVER
THE AREA TUESDAY. A SOUTHWESTERLY FLOW WILL RETURN TO THE AREA
WEDNESDAY AND PERSIST INTO THURSDAY.

ASSOCIATED WITH THE MID TO UPPER LEVEL LOW WILL BE LOW TO MID LEVEL
VERTICAL VELOCITIES OVER MUCH OF THE FORECAST AREA THIS EVENING....
MOVING TO THE EAST OF THE FORECAST AREA BY MIDNIGHT.

ATMOSPHERIC MOISTURE WILL REMAIN RELATIVELY HIGH TONIGHT INTO
THURSDAY AND WILL INCREASE THURSDAY AS A SOUTHEASTERLY LOW LEVEL
FLOW DEVELOPS.

WILL HAVE LIKELY POPS EASTERN PARTS OF THE AREA TONIGHT NEAR AND
AHEAD OF THE EASTWARD MOVING MID TO UPPER LEVEL SHORTWAVE TROUGH.
SOME OF THE RAIN AND STORMS CURRENTLY ON RADAR COULD PERSIST OVER
THE REMAINDER OF THE AREA INTO THE EVENING. WITH REASONABLY ABUNDANT
MOISTURE...WILL CALL FOR A CHANCE OF MAINLY DAYTIME SHOWERS AND
THUNDERSTORMS TUESDAY AND WEDNESDAY.

WITH INCREASING INSTABILITY ASSOCIATED WITH SOUTHWESTERLY FLOW
ALOFT AND MOISTURE BUILDING OVER THE AREA...OF RAIN WILL BE LIKELY
THURSDAY. &&

.PRELIMINARY POINT TEMPS/POPS...
LCH  69  81  67  85 /  50  50  20  30
BPT  68  81  68  84 /  40  40  20  40
AEX  66  79  62  84 /  60  40  20  30
LFT  70  82  67  85 /  60  50  20  30
&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
&&

20
Hazardous weather outlook, Oct 4, 4:25 AM CDT, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
425 AM CDT MON OCT 4 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
051100-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
425 AM CDT MON OCT 4 2004

.DAY ONE...TODAY AND TONIGHT...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE BY LATE
AFTERNOON AS AN UPPER LEVEL DISTURBANCE MOVES EAST ACROSS THE AREA.
SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND
WEDNESDAY. SHOWERS AND THUNDERSTORMS WILL BE ON THE INCREASE THURSDAY
AS A LOW PRESSURE TROUGH DEVELOPS ACROSS THE WESTERN GULF. SHOWERS
AND THUNDERSTORMS WILL BECOME WIDESPREAD FRIDAY AND SATURDAY AS THE
SURFACE AND UPPER LEVEL TROUGH MOVES OVER THE AREA. RAIN CHANCES
WILL DECREASE BY SUNDAY AS THE SYSTEM MOVES EAST.

BY WEDNESDAY NIGHT THROUGH EARLY SATURDAY...A STRONG SURFACE HIGH
WILL BUILD SOUTHEAST ACROSS THE EASTERN UNITED STATES AND PARK ALONG
THE EASTERN SEABOARD FOR A COUPLE OF DAYS. THE INTERACTION BETWEEN
THIS HIGH AND THE SURFACE TROUGH IN THE WESTERN GULF WILL GRADUALLY
INCREASE EASTERLY WINDS ACROSS THE NORTHERN GULF. THIS WILL RESULT
IN TIDES GRADUALLY INCREASING TO ABOUT 2 FEET ABOVE NORMAL...CAUSING
MINOR COASTAL FLOODING.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT ANTICIPATED TODAY OR TONIGHT.

DML

In the hours before

Special weather statement, Oct 4, 11:56 AM CDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1156 AM CDT MON OCT 4 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
041900-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
1156 AM CDT MON OCT 4 2004

...FALL SEVERE THUNDERSTORMS THIS AFTERNOON...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL ENTER INTERIOR
SOUTHEAST TEXAS BETWEEN 1 AND 2 PM. A FEW OF THE TOWNS THAT WILL BE
AFFECTED ARE WOODVILLE...JASPER...NEWTON AND THE LAKES AREA. THESE
STORMS PRODUCED DAMAGING THUNDERSTORM WINDS AND LARGE HAIL ACROSS
NORTHEAST TEXAS EARLIER TODAY.

THESE STORMS WILL REACH COASTAL SOUTHEAST TEXAS AND PORTIONS OF
SOUTHWEST AND CENTRAL LOUISIANA BY MID TO LATE AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER UPDATES.

MOGGED
Local storm report, Oct 4, 2:33 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
233 PM CDT MON OCT 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             WOODVILLE               30.77N 94.42W
10/04/2004  0.75 INCH        TYLER              TX   PUBLIC

&&

FN
Local storm report, Oct 4, 2:45 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
245 PM CDT MON OCT 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             5 W WOODVILLE           30.77N 94.51W
10/04/2004  1.00 INCH        TYLER              TX   LAW ENFORCEMENT

            TYLER COUNTY SHERIFFS OFFICE REPORTED QUARTER SIZE HAIL

&&

FN
Local storm report, Oct 4, 2:53 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
253 PM CDT MON OCT 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0252 PM     HAIL             FRED                    30.58N 94.18W
10/04/2004  0.75 INCH        TYLER              TX   PUBLIC

            PUBLIC REPORTS HAIL RAINING DOWN IN SHEETS.

&&

FN
Local storm report, Oct 4, 3:22 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
322 PM CDT MON OCT 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0304 PM     HAIL             1 W MERRYVILLE          30.75N 93.55W
10/04/2004  0.75 INCH        BEAUREGARD         LA   PUBLIC

&&

FN

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 2:21 PM CDTSevere Thunderstorm WarningLCHVernon54 min
Oct 4, 2:43 PM CDTSevere Thunderstorm WarningLCHBeauregard62 min
Oct 4, 4:10 PM CDTSpecial Marine WarningLCH65 min
Oct 4, 4:10 PM CDTSpecial Marine WarningLCH65 min
Oct 4, 4:32 PM CDTSevere Thunderstorm WarningLCHAcadia, Saint Landry58 min
Oct 4, 5:11 PM CDTSpecial Marine WarningLCH64 min
Oct 4, 5:19 PM CDTSevere Thunderstorm WarningLCHIberia, Vermilion56 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.